By Megan Brooks
WebMD Health News
July 16, 2018 -- The FDA has announced a voluntary recall of several drugs that contain the heart drug valsartan because a possible carcinogen was found in the recalled products.
NDMA, which was found in the valsartan products, could cause cancer, according to lab tests. "The presence of NDMA was unexpected and is thought to be related to changes in the way the active substance was manufactured," the FDA said in a statement.
Valsartan Major Pharmaceuticals
Valsartan Solco Healthcare
Valsartan Teva Pharmaceuticals
Valsartan/Hydrochlorothiazide (HCTZ) Solco Healthcare
Valsartan/Hydrochlorothiazide (HCTZ) Teva Pharmaceuticals
All of the companies say the possibly contaminated valsartan was supplied by one outside company. But not all of their valsartan drugs feature material from that company, which the FDA did not name. The supplier has stopped distributing its product, known as the valsartan active pharmaceutical ingredient, and the FDA is working with the affected companies to lessen or remove it from future products.
The FDA is investigating how much NDMA is in the recalled products and is trying to find out the possible effects on patients who have been taking them.
"The FDA is committed to maintaining our gold standard for safety and efficacy. That includes our efforts to ensure the quality of drugs and the safe manner in which they're manufactured," FDA Commissioner Scott Gottlieb, MD, said in the statement.
Because valsartan is used to treat serious medical conditions, patients taking the recalled products should continue taking their medicine until they have a replacement product, the FDA advises.
Patients should contact their doctor or pharmacist if their medication is part of the recall.
Earlier this month, European authorities recalled drugs that had valsartan that were supplied by a Chinese drugmaker over concerns they may contain NDMA, as reported by Medscape Medical News.
Health Solutions From Our Sponsors
FDA: "FDA announces voluntary recall of several medicines containing valsartan following detection of an impurity."
©2018 WebMD, LLC. All Rights Reserved.